HomeHealth articlescorona virusHow Do Opioids Affect the Eyes?

Opioid Crisis and Eye Infections

Verified dataVerified data
0

4 min read

Share

Opioid addiction can result in more serious problems, such as vision loss, photophobia, and eye infections that can cause discomfort.

Written by

Dr. Palak Jain

Medically reviewed by

Dr. Aditi Dubey

Published At November 29, 2023
Reviewed AtNovember 29, 2023

Introduction

The misuse of substances has negative side effects that are detrimental to one's overall health. Their physical and emotional well-being is impacted. Changes in the appearance of the eyes, particularly the whites' color and the motion and size of the pupils, are one of the major adverse effects. Constant drug abuse causes the eyes to constrict. The color of a person's eyes substantially alters when they are inebriated. The blood vessels in their eyes enlarge when they ingest excessive amounts of alcohol, marijuana, or cocaine. This problem is referred to as bloodshot eyes, which is a typical sign of substance abuse.

What Are Opioids?

Narcotics, sometimes known as opioids, are a class of drugs. They include potent prescription painkillers, including Tramadol, Oxycodone, Hydrocodone, and Fentanyl. Heroin, a prohibited substance, is also an opioid. Some opioids are produced synthetically (by humans), whereas others are derived from the opium poppy.

After an individual has undergone serious surgery or injury, a medical professional could prescribe an opioid to lessen the pain. If an individual is in excruciating pain because of a medical illness like cancer, they might get it. Certain doctors prescribe them for persistent pain.

How Do Opioids Affect the Eyes?

The eye is one of the first organ systems in the body to respond to drug use. This is because the blood flow to the eyes is substantially higher, and various chemicals alter the blood circulation inside the body. The brain gets flooded with Dopamine when opioids are present, which causes pupils to constrict (grow smaller), and cardiorespiratory performance to decline.

However, they only sometimes result in long-term problems. The ensuing pin-point pupils may be a sign of recent opioid usage. When using opioids, the eyelids are prone to droop as muscular function declines and sleepiness increases. Again, this does not indicate a serious medical condition. Individuals with OUD (primarily with recurring, chronic opioid use, particularly with injection) are far more likely to get infections, which may affect their eyes.

Why Are the Effects of Opioid Use on the Eyes So Concerning?

The majority of things may make someone's pupils dilated or large, yet, very few things can make them tiny. These causes include low light, stimulant medicines, trauma, migraine, and others. Miosis, or pupillary constriction, is a sign of opiate usage. When someone consumes opioids, their pupils may contract as a side effect of the medication and stop responding to light.

Opioids connect to opioid receptors in the brain upon ingestion and alter the function of the whole nervous system. The central nervous system (CNS), which is made up of the brain and spinal cord, and the peripheral nervous system (PNS), which is the network of nerves that are located outside the CNS, are the two main divisions that doctors make when describing the human nervous system. There are two sections of the peripheral nervous system:

  • The Somatosensory Nervous System - It consists of nerves that are connected to skeletal muscles and are controlled voluntarily by the individual.

  • The Autonomic Nervous System - It is not controlled voluntarily. It comprises the sympathetic and parasympathetic neural systems, which activate and slow down numerous body activities.

Opioids stimulate the autonomic nervous system's parasympathetic division and cause the pupils to contract rather than dilate. The parasympathetic nervous system causes the circular iris sphincter muscle to contract, constricting the pupil. Opioid usage may also result in irregular eye movements and tiredness, which can cause the person's eyelids to droop. Opioid usage for a prolonged period might result in more serious problems, such as eye infections that can cause discomfort, photophobia, and vision loss.

What Are the Signs of an Opioid Overdose?

Opioids may have side effects, including sleepiness, confusion, and an upset stomach. The effects of an opioid overdose can be fatal, making it a medical emergency.

  • Pinpoint pupil.

  • Breathing or heartbeat that is sluggish or missing.

  • Pale and clammy face.

  • Sluggish body and limbs.

  • Purple or blue hue to the lips or fingernails.

  • Vomiting.

  • Producing gurgling sounds.

  • Incapacity to reply, talk, or otherwise look unconscious.

The symptoms may appear gradually, beginning with sleepiness and pinpoint pupils that do not respond to light. If the person does not receive care, the symptoms might progress to death, loss of consciousness, and breathing difficulties. As a result of the drug's interaction with the autonomic nervous system, pinpoint pupils are one of the primary indications of overdose. Doctors can utilize the pupillary light reflex to ascertain an overdose victim's condition since the pupil's reaction to light is crucial for assessing CNS functioning.

What Are the Treatment for Opioid Addiction?

Even though opioid use disorder can lead to major health and social issues, recovery is possible. Programs for drug rehabilitation can assist a person in quitting the substance, resolving any internal conflicts that may have led to drug usage, and regaining control of their life.

The most important step towards healing is asking for assistance. The person can be evaluated, and a certified healthcare expert, such as a doctor, psychiatrist, psychologist, or nurse, can create a treatment plan tailored to their requirements. The treatment strategy might consist of:

  • Appointments: For continued examinations and individual or group counseling, a person will probably need to visit a treatment facility or therapist regularly.

  • Medicine: Numerous patients receive counseling in addition to their medicine. Naltrexone, Buprenorphine, and Methadone are typical alternatives. When used as directed by a doctor's prescription, these drugs do not lead to the development of a new addiction.

  • Commitment: The person must commit to completely participating in treatment, which includes attending all scheduled appointments, consenting to drug testing, taking medications as directed by a doctor, and abstaining from using illegal substances.

  • Information: The person must comprehend the dangers of relapsing and other security issues.

Conclusion

Opioid usage is indicated by smaller, constricted pupils. The parasympathetic nervous system constricts the circular iris sphincters, shrinking the pupils, when a person consumes opioids. The pupils may then stop reacting to light as a result. Additionally, the eyelids may droop, and the pupils may move strangely. Although an opioid use disorder can cause major health problems, such as visual loss, rehabilitation is possible. People should seek medical assistance if they are worried about their opioid use.

Source Article IclonSourcesSource Article Arrow
Dr. Aditi Dubey
Dr. Aditi Dubey

Ophthalmology (Eye Care)

Tags:

corona virus
Community Banner Mobile

iCliniq's FREE Newsletters

Expert-backed health and wellness information, delivered to your email.

Subscribe iCliniq
By clicking Subscribe, I agree to the iCliniq Terms & Conditions and Privacy Policy and understand that I may opt out of iCliniq subscriptions at any time.

Source Article ArrowMost popular articles

Do you have a question on

corona virus

Ask a doctor online

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy